Weaning Off Synthetic Hormones
Many women simply don't do well on HRT, especially synthetic hormones. Many women don't know that by taking HRT, it doesn't necessarily cause them to "bypass" menopause, but in many cases is merely a way of "postponing" it. As an example, let's say a woman has been taking hormones for 2-3 years and decides she wants to discontinue HRT, it's likely that once she discontinues the hormone therapy, she may go through changes in her cycle that women experience during perimenopause. She may begin having hot flashes, night sweats, bleeding, spotting, mood swings, headaches and the whole roster of symptoms associated with perimenopause.
Not all women will experience severe symptoms once they've discontinued HRT. Some may. Others may experience none, but it is more common for symptoms to return once HRT has been stopped -- especially if it's been stopped abruptly. However, the symptoms can be lessened by starting another method of treatment while you're tapering off the HRT as long as the two treatments aren't contraindicated.
Remember that in Power Surge, or anywhere online, for that matter, we can't know each woman's medical history, nor what the circumstances are of her using HRT. So, if she's decided not to continue the HRT that was prescribed and monitored by her doctor, it's always best to consult with/inform her doctor or qualified healthcare practioner that she's decided to stop using HRT.
What with the recent HRT Controversy and the news about the Women's Health Initiative being abruptly stopped -- the serious concern about the synthetic combination estrogen/progestin (Premarin/Provera, aka Prempro) and heart disease, breast cancer, gallbladder disease, blood clots, pulmonary embolism, et al, it would seem many women will be stopping conventional HRT, many women are reconsidering their options for treating menopause -- switching to natural, plant-derived, bio-identical hormones or other natural methods of treating their symptoms. See Power Surge's Recommendations page.
Remember, no doctor can force a woman to take hormones and no doctor can force a woman to continue them if she's decided to stop. However, if a woman decides to stop using HRT, it can't be stressed enough that stopping should never be done abruptly (cold turkey), lest she risk the possibility of throwing her body into a tailspin of menopausal symptoms by suddenly withdrawing the supplemental hormones.
There are numerous remedies in Power Surge's Recommendations area
There are specific ways to wean off the various modalities -- oral HRT, the patch, creams, etc.
Every woman is different. Therefore, no two women will react the same way to starting, taking or stopping HRT. We advise that a woman taper off ERT or HRT because her body has become accustomed to the hormone supplementation (despite whatever adverse side effects you've had from it) and stopping abruptly can (not always does) cause sudden reactions -- sudden onset of severe symptoms. You want to avoid that.
The simplest and most effective tapering off regimen:
- You're starting with one estrogen tablet a day
- Start tapering off by taking one estrogen tablet every other day for a month
- Continue tapering off by taking your tablet twice a week for another month
- Finally, take one tablet for 2-3 weeks before stopping completely
Tapering Off The Patch:
To taper off the patch, it is suggested you should cut each one in half, tape the edges and continue using it that way for a month, changing it once or twice a week depending on your dosage, after which time you can stop. Or, the patches can also be cut into quarters and even eighths if symptoms persist. Other recommendations for weaning off the patch are to apply the patch every two weeks for awhile then every month to go off it.
While tapering off HRT, Soy isoflavones, such as Revival Soy (which I've personally used for six years), can be taken along with the HRT, so the symptoms aren't so bad. As Medical Director, Dr. Aaron Tabor recommends:
- We suggest that you take the two (the HRT and Revival) together for 4 to 8 weeks to get the body used to the soy isoflavones doing their job while slowly tapering off the HRT dose during those weeks.
You can ask any questions of Dr. Tabor in Ask The Revival Soy Doctor.
You might also want to switch to naturally compounded, plant-derived, bio-identical hormones, rather than synthetic forms. You can read more about these in an article called Natural Hormones.
Power Surge pharmaceutical consultant, Pete Hueseman, R.Ph., P.D. recommends the following for weaning off synthetic hormones:
"Dearest: Is there a specific way women should wean off Premarin, PremPro and the other synthetic hormones -- and can they start the naturals immediately?
Pete Hueseman, R.Ph., P.D.: They could go straight to the naturals in a switch over, or if they wanted totally off, then wean off over about 5 weeks of time.
Dearest: Pete, can you be more specific as to HOW they can wean off over 5 weeks?
Pete Hueseman, R.Ph., P.D.: One every other day for 1 week, then 1 every 3 days for a week, then 1 twice a week for a week, then one a week for 1 week, and off."
You can ask any questions of Pete Hueseman, R.Ph., P.D., Power Surge's resident pharmacist for 8 years.
In their book, "What Every Woman Needs To Know About Estrogen," authors Judith Sachs and Dr. Karen Ann Hutchinson recommend:
- Going from one estrogen tablet a day
- To one every other day for a month
- Then twice weekly for another month
- And, finally, one a week for a few more weeks before stopping.
They further recommend not cutting back on the progestin or natural progesterone cream while tapering off estrogen, but continue your regular dosage until the very end, when you can stop it completely.
There is additional discussion about tapering off HRT on the Power Surge message boards where
you can read many other's experiences tapering off HRT at:
Weaning / Tapering Off HRT